28

July


As a child, I loved the books by Noel Streatfield. I suppose Ballet Shoes is her best-known work, but my favourite is White Boots, a story about skating.

The book starts, “Even when the last of the medicine bottles had been put away and she was supposed to have “had” convalescence, Harriet did not get well.”

I have felt like that, over the past weeks.

February 2017, I finally accepted my bipolar disorder was becoming worse, and my family was suffering. I sought help and was put on mood stabilising medication. This medication has managed the highs, but the lows have still occurred, although much less than before. In December, I had a three-week depressive episode, and in May I dipped again. The colour leached from the world, the soft pedal went down, and reality retreated to the far horizon, leaving me stranded like a starfish abandoned by the tide.

This time, the “down” was longer and deeper. I came up again on 1st July.

Except, I didn’t. The world came back into focus, the sound came back, I could feel again but I was still depressed. My Moodscope buddies all told me my scores had been wobbly ever since Christmas and they did not feel I was well.

Normally, when I come out of a depression, I am immediately back to my bouncy, energetic, optimistic self. This time, and in December, not so much.

I am lucky enough to have a wonderful GP. She is warm, understanding, compassionate, and happy to work with me, rather than for me, to control this condition. I had spoken to her in the middle of the dip, when it became worryingly deep, and she rang me two weeks later to check up on me. I know I am exceptionally fortunate to have this level of service from the overworked NHS and am profoundly grateful.

The upshot, and the point of this blog, was that we adjusted my medication and added in an additional anti-depressant. Ten days later, normality is restored, and my energy levels are back.

Perhaps it is the effect of Lockdown; my GP wryly joked she felt it would be beneficial to put antidepressants in the national water supply, just as we have fluoride. Perhaps it is something else. Whatever has caused this additional depression, I am enormously grateful for the medication.

Perhaps you feel your own medication is not working as well as it did. Perhaps you have been struggling on without medication, as I did for so many years. If you are, I would urge you to seek help. Sometimes you need to try several different drugs before you find the right one or the right mix for you, but it is so worth doing.

I hope your GP and any psychiatrist are understanding, knowledgeable and ready to work with you.

Depression and bipolar are medical conditions, just like any other, and the right medication can relieve the symptoms and make life liveable again.

Mary
A Moodscope member.

Thoughts on the above? Please feel free to post a comment below.


Comments

Comments are viewable only by members. Register Now to participate in the discussion.

Already have an account? Login to leave a comment.

There are 41 comments so far.


What is Moodscope?

Moodscope members seek to support each other by sharing their experiences through this blog. If you’d like to receive these daily posts by email, just sign up to Moodscope now, completely free of charge.

Moodscope is an innovative way for people to treat their own low mood problems using an engaging online tool. Anyone in the world can accurately assess and track daily mood scores over a period of time. We have proved that the very act of measuring, tracking and sharing mood can actually lift it. Join now.

Blog Archive

Disclaimer

Posts and comments on the Moodscope blog are the personal views of Moodscope members, they are for informational purposes only and do not constitute medical advice. Moodscope makes no representations as to the accuracy or completeness of any information on this blog or found by following any of the links.

Moodscope will not be liable for any errors or omissions in this information nor for the availability of this information. The owner will not be liable for any losses, injuries, or damages from the display or use of this information.